Heavy Snow, Door
- When
- February 1, 12:00 AM CST to 9:00 PM CST
- Where
- Door forecast zone
- Reported by
- Amateur Radio
- Coordinates
- 44.838, -87.358 (the zone’s center; the record gives no point)
Persistent northeast winds picked up plenty of moisture from Lake Michigan, producing snow showers that dropped more than a foot of snow at several locations in the counties bordering the lake. An upper atmospheric disturbance also contributed to the snow process.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Persistent northeast winds picked up plenty of moisture from Lake Michigan, producing snow showers that dropped more than a foot of snow at several locations in the counties bordering the lake. An upper atmospheric disturbance also contributed to the snow process. Highest reported snowfall totals included 16.4 inches on the southwest side of Kewaunee (Kewaunee Co.), 9.8 inches at Baileys Harbor (Door Co.) and 8.7 inches at Kiel (Manitowoc Co.).
The snow began during the previous month, in the afternoon hours of January 31st.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jan 31, 7:56 PM CST, 4 hours 4 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GREEN BAY WI 756 PM CST MON JAN 31 2011 .UPDATE...S/W TROF MOVG THROUGH IOWA WAS CAUSING SNOW TO INCREASE AGAIN ACROSS EC WI THIS EVENING. EAST-NORTHEAST ONSHORE FLOW WAS RESULTING IN LAKE-ENHANCEMENT OVER THE LAKESHORE COUNTIES...WHERE THE STRONGEST RADAR ECHOES WERE NOTED. SO FAR...NO DOMINANT BAND WAS NOTED. THE S/W TROF EXTRAPOLATES TO THE LAKESHORE BY 07Z- 08Z...SO ROUGHLY ANOTHER 6 HOURS OF GOOD SYNOPTIC ENHANCEMENT IS EXPECTED THERE. LOW-LEVEL WIND TRAJECTORIES ARE FAVORABLE FOR MOST OF THE LAKESHORE REGION THIS EVG...BUT SHOULD BACK TO MORE OF A NORTHEAST DIRECTION OVERNIGHT...WHICH SHOULD PUSH MOST OF THE LAKE-EFFECT BANDS INTO SE KEWAUNEE AND MANITOWOC COUNTIES BY MORNING. HAVE OPTED TO UPGRADE THE LAKE EFFECT ADVISORY FOR KEWAUNEE COUNTY TO A WARNING...AND ADDED AN ADVISORY FOR DOOR COUNTY JUST FOR TONIGHT. IT'S NOT OUT OF THE QUESTION THAT ADVISORY CRITERIA SNOW COULD AFFECT PARTS OF SE BROWN AND CALUMET COUNTIES...BUT OPTED NOT TO ISSUE HEADLINES THERE AT THIS TIME. KIECKBUSCH && .PREV DISCUSSION...ISSUED AT 316 PM CST MON JAN 31 2011... SHORT TERM...TONIGHT THROUGH TUESDAY. LAKE EFFECT SNOW IS THE MAIN FOCUS OF THIS PART OF THE FORECAST. A LAKE EFFECT SNOW BAND FORMED EARLIER TODAY AND DRIFTED WEST WHILE WEAKING. THE MODEL LOW LEVEL (925MB ESPECIALLY) OMEGA FIELD DID EXCELLENT FORECASTING THIS AND WILL USE TO FORECAST THE SNOW BAND TONIGHT AND TUESDAY. LAKE INDUCED CAPE OF 200 TO 400 J/KG AND INVERSION HEIGHTS RISING TO 5700 FEET SUGGESTS THAT THIS COULD BE A VERY GOOD SNOW PRODUCER. IT IS ALSO BEING SEEDED FROM SYNOPTIC SCALE SNOW WHICH SHOULD CONTINUE TONIGHT. BEST GUESS IS THAT A STRONG BAND OF LAKE EFFECT SNOW WILL MOVE ACROSS KEWAUNEE COUNTY AND SHIFT MOSTLY INTO MANITOWOC COUNTY TUESDAY AND STAY THERE. 3 TO 6 INCHES LIKELY IN KEWAUNEE COUNTY WITH 4 TO 8 INCHES FURTHER SOUTH IN MANITOWOC COUNTY. LOCAL AMOUNTS OVER A FOOT POSSIBLE NEAR THE LAKESHORE. LAKE EFFECT SNOW IS VERY SENSITIVE TO WIND DIRECTION SO THIS COULD NEED TO BE CHANGED. ELSEWHERE...LIGHT SNOW BEING PRODUCED BY UPPER JET MOVING THROUGH SHOULD DIMINISH FROM NORTHWEST TO SOUTHEAST TONIGHT. SKIES WILL LIKELY REMAIN CLOUDY SO LOWS ARE NOT MUCH LOWER THAN CURRENT TEMPERATURES. SCATTERED LIGHT SNOW OR FLURRIES EXPECTED TUESDAY BUT NO ACCUMULATION EXCEPT FOR THE LAKE EFFECT ACTIVITY. LONG TERM...TUESDAY NIGHT THROUGH MONDAY STRONG SYSTEM PASSING WELL TO THE SOUTH OF THE AREA TUESDAY NIGHT. NORTHEAST WISCONSIN WILL BE ON THE NORTHERN EDGE OF THE STORM. STILL MANY COMPLICATIONS TO THE FORECAST FOR LOCATIONS SOUTH OF A STURGEON BAY TO WAUTOMA LINE. ECMWF/UKMET/GFS BRING PRECIPITATION INTO THIS REGION LATER TUESDAY EVENING INTO THE OVERNIGHT HOURS. THE COMPLICATING TO THIS FORECAST IS COLD DRY NORTHEAST FLOW OFF RIDGE TO THE NORTH. THE 12Z/18Z WRF FUNNEL THIS DRY AIR INTO THE REGION TUESDAY NIGHT AND LEAVE THE ENTIRE REGION DRY. NORMALLY WOULD FOLLOW THE MAJORITY OF THE MODELS...BUT WRF MODEL DOES VERY WELL IN THESE TYPES OF SITUATION. PER COORDINATION WITH MILWAUKEE...THINK SNOW WILL MAKE IT INTO THE FAR SOUTHEAST PORTION OF THE FORECAST AREA...ESPECIALLY SINCE THERE WILL BE A NORTHEAST COMPONENT OFF LAKE SUPERIOR AND LAKE MICHIGAN. WILL TIGHTEN THE GRADIENT FOR SNOW CHANCES ON TUESDAY NIGHT. WILL HAVE A 35 PERCENT CHANCE OF SNOW AT GREEN BAY WITH 91 PERCENT CHANCE AT MANITOWOC. EXPECT ONLY A TRACE OR DUSTING AT GREEN BAY WITH 3 TO 5 INCHES TOWARDS OSHKOSH AND MANITOWOC. SNOWFALL TOTALS SHOULD INCREASE RAPIDLY AS YOU HEAD SOUTH INTO SOUTHEAST WISCONSIN. ALONG WITH THE SNOW...CONSIDERABLE BLOWING AND DRIFTING OF THE SNOW IS EXPECTED ALONG THE LAKESHORE TUESDAY NIGHT AND WEDNESDAY. THE POWDERY SNOW COMBINED WITH NORTHEAST TO NORTH WINDS OF 15 TO 30 MPH WITH GUSTS TO 40 MPH WILL CREATE NEAR WHITE OUT CONDITIONS AT TIMES TUESDAY NIGHT INTO WEDNESDAY MORNING. WINDS SHOULD DIMINISH RAPIDLY WEDNESDAY AFTERNOON AS THE STORM PULLS AWAY. HIGH PRESSURE WILL BUILD INTO THE REGION WEDNESDAY NIGHT INTO THURSDAY. DO NOT EXPECT WINDS TO GO CALM AS FAIRLY DECENT PRESSURE GRADIENT EXPECTED ACROSS THE STATE. FORECAST BECOMES MUDDLED FRIDAY INTO EARLY NEXT WEEK AS MODELS CONTINUE TO SHOW DIFFERENCES IN HANDLING 500MB FEATURES. TRIED TO PINPOINT BEST CHANCES OF SNOW OVER THE WEEKEND AND INTO EARLY NEXT WEEK. AVIATION...MVFR CIGS AND IFR VSBYS EXPECTED THROUGH THE EVENING HOURS. VSBYS SHOULD RISE INTO MVFR RANGE IN MOST AREAS BY DAYBREAK WITH MOSTLY MVFR CIGS. LAKE EFFECT SNOW SHOWERS POSSIBLE TONIGHT AND TUESDAY AT MTW...WITH OCCASIONAL IFR IN SNOW SHOWERS THERE. MARINE...UPGRADED TO GALE WARNING FROM TONIGHT INTO WEDNESDAY AFTERNOON. GALES ARE EXPECTED TUESDAY NIGHT INTO WEDNESDAY MORNING AS STRONG STORM PASSES TO THE SOUTH. && .GRB WATCHES/WARNINGS/ADVISORIES... LAKE EFFECT SNOW WARNING UNTIL 9 PM CST TUESDAY FOR WIZ040-050. LAKE EFFECT SNOW ADVISORY UNTIL 4 AM CST TUESDAY FOR WIZ022. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 510 AM CST MON JAN 31 2011 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-011115- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 510 AM CST MON JAN 31 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT LIGHT SNOW MAY LEAD TO SLIPPERY ROADWAYS ACROSS CENTRAL AND NORTHEAST WISCONSIN TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A MAJOR WINTER STORM IS GOING TO SIGNIFICANTLY AFFECT TRAVEL ACROSS THE CENTRAL UNITED STATES TUESDAY INTO WEDNESDAY. THIS SYSTEM COULD BRING SNOW TO PORTIONS OF CENTRAL AND EAST CENTRAL WISCONSIN TUESDAY NIGHT INTO WEDNESDAY MORNING...MAINLY SOUTH AND EAST OF A LINE FROM GREEN BAY TO WISCONSIN RAPIDS. THERE IS STILL A GREAT DEAL OF UNCERTAINTY IN THE STORM TRACK WHICH COULD SHIFT OVER THE NEXT 24 HOURS AND AFFECT SNOWFALL AMOUNTS ACROSS CENTRAL AND NORTHEAST WISCONSIN. STAY TUNED TO LATER FORECASTS... WATCHES AND WARNINGS ON THIS DEVELOPING WINTER STORM...ESPECIALLY IF YOU ARE HEADING SOUTH INTO SOUTHERN WISCONSIN OR NORTHERN ILLINOIS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO FORWARD SNOWFALL MEASUREMENTS TO THE NATIONAL WEATHER SERVICE IN GREEN BAY. LMZ521-522-541>543-011115- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 510 AM CST MON JAN 31 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE MICHIGAN AND THE WATERS OF GREEN BAY. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY INCREASING NORTHEAST WINDS EXPECTED WITH GALE CONDITIONS POSSIBLE TUESDAY NIGHT INTO WEDNESDAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
807 PM CST MON JAN 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM SNOW 2 N WAUTOMA 44.09N 89.28W
01/31/2011 M3.2 INCH WAUSHARA WI TRAINED SPOTTER
STORM TOTAL. 0.8 INCH SINCE 450 PM.
&&
TIMKSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 839 PM CST MON JAN 31 2011 WIZ022-040-050-010600- DOOR-KEWAUNEE-MANITOWOC- INCLUDING THE CITIES OF...STURGEON BAY...ALGOMA...TWO RIVERS 839 PM CST MON JAN 31 2011 ...LAKE EFFECT SNOW INCREASING THIS EVENING... LAKE EFFECT SNOW WAS BECOMING MORE ORGANIZED THIS EVENING...AIDED BY THE ENHANCEMENT CAUSED BY AN APPROACHING UPPER LEVEL DISTURBANCE. SEVERAL SMALL BANDS OF HEAVIER SNOW APPEARED TO BE DEVELOPING FROM SOUTHERN DOOR COUNTY INTO NORTHERN MANITOWOC COUNTY...AND THIS TREND IS EXPECTED TO CONTINUE THROUGH MIDNIGHT. WHILE SNOW MAY BE LIGHT IN SOME LOCATIONS ALONG THE LAKESHORE... MUCH HEAVIER SNOW MAY OCCUR WITHIN THESE BANDS...WITH SNOWFALL RATES OF AN INCH AN HOUR POSSIBLE. MOTORISTS TRAVELING ALONG HIGHWAY 42 FROM SOUTHERN DOOR COUNTY TO KEWAUNEE TO TWO RIVERS...MAY EXPERIENCE HAZARDOUS DRIVING CONDITIONS...WITH POOR VISIBILITY AND SNOW COVERED ROADS. HAZARDOUS TRAVEL CONDITIONS ARE ALSO EXPECTED OVER PORTIONS OF INTERSTATE HIGHWAY 43 FROM DENMARK TO CLEVELAND. WIZ038-039-045-048-049-010600- OUTAGAMIE-BROWN-WAUSHARA-WINNEBAGO-CALUMET- INCLUDING THE CITIES OF...APPLETON...GREEN BAY...WAUTOMA... OSHKOSH...CHILTON 839 PM CST MON JAN 31 2011 ...ACCUMULATING SNOWFALL IN THE FOX VALLEY THIS EVENING... SNOW HAD INCREASED AGAIN ACROSS THE FOX VALLEY THIS EVENING... AIDED BY AN APPROACHING UPPER LEVEL DISTURBANCE. SNOWFALL RATES OF A QUARTER TO HALF INCH AN HOUR ARE EXPECTED ACROSS THE FOX VALLEY REGION THROUGH MIDNIGHT...WITH LOCALLY HEAVIER SNOW POSSIBLE IN EASTERN BROWN AND NORTHEAST CALUMET COUNTIES... WHERE LAKE EFFECT BANDS WERE PENETRATING WELL INLAND. EVENING TRAVELERS SHOULD EXPECT DIFFICULT DRIVING CONDITIONS DUE TO REDUCED VISIBILITY AND SNOW COVERED ROADS. KIECKBUSCH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
925 PM CST MON JAN 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0924 PM SNOW ASHWAUBENON 44.46N 88.08W
01/31/2011 M2.3 INCH BROWN WI OFFICIAL NWS OBS
&&
SACPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
930 PM CST MON JAN 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM SNOW 3 ESE DE PERE 44.43N 87.99W
01/31/2011 M3.4 INCH BROWN WI NWS EMPLOYEE
STORM TOTAL. HAS RECEIVED 1 INCH SINCE 415 PM.
&&
TIMKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
950 PM CST MON JAN 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM SNOW GREEN BAY 44.51N 88.00W
01/31/2011 M2.4 INCH BROWN WI BROADCAST MEDIA
REPORT COURTESY OF WLUK-TV
&&
TIMKSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 1034 PM CST MON JAN 31 2011 WIZ040-050-010800- KEWAUNEE-MANITOWOC- INCLUDING THE CITIES OF...ALGOMA...TWO RIVERS 1034 PM CST MON JAN 31 2011 ...BANDS OF HEAVY LAKE EFFECT SNOW EXPECTED OVERNIGHT... LAKE EFFECT SNOW HAD BECOME MORE ORGANIZED LATE THIS EVENING... AIDED BY AN APPROACHING UPPER LEVEL DISTURBANCE. SEVERAL BANDS OF HEAVIER SNOW WERE AFFECTING KEWAUNEE AND NORTHERN MANITOWOC COUNTIES. WHILE SNOW MAY BE LIGHT IN SOME LOCATIONS ALONG THE LAKESHORE...MUCH HEAVIER SNOW WAS LIKELY OCCURRING WITHIN THESE BANDS...WITH SNOWFALL RATES OF AN INCH AN HOUR. THE HEAVY BANDS OF SNOW WILL LIKELY CONTINUE INTO AT LEAST EARLY TUESDAY MORNING. MOTORISTS TRAVELING ALONG HIGHWAY 42 FROM SOUTHERN DOOR COUNTY TO KEWAUNEE TO TWO RIVERS...MAY EXPERIENCE HAZARDOUS DRIVING CONDITIONS...WITH POOR VISIBILITY AND SNOW COVERED ROADS. HAZARDOUS TRAVEL CONDITIONS ARE ALSO EXPECTED OVER PORTIONS OF INTERSTATE HIGHWAY 43 FROM DENMARK TO CLEVELAND. WIZ038-039-048-049-010800- OUTAGAMIE-BROWN-WINNEBAGO-CALUMET- INCLUDING THE CITIES OF...APPLETON...GREEN BAY...OSHKOSH... CHILTON 1034 PM CST MON JAN 31 2011 ...ACCUMULATING SNOWFALL IN THE FOX VALLEY THIS EVENING... WIDESPREAD SNOW WAS OCCURRING ACROSS THE FOX VALLEY LATE THIS EVENING...AIDED BY AN APPROACHING UPPER LEVEL DISTURBANCE. SNOWFALL RATES OF A QUARTER TO HALF INCH AN HOUR ARE EXPECTED ACROSS THE FOX VALLEY REGION THROUGH 2 AM...WITH LOCALLY HEAVIER SNOW POSSIBLE IN EASTERN BROWN AND NORTHEAST CALUMET COUNTIES... WHERE LAKE EFFECT BANDS ARE PENETRATING WELL INLAND. EVENING TRAVELERS SHOULD EXPECT DIFFICULT DRIVING CONDITIONS DUE TO REDUCED VISIBILITY AND SNOW COVERED ROADS. WIZ022-010800- DOOR- INCLUDING THE CITY OF...STURGEON BAY 1034 PM CST MON JAN 31 2011 ...LAKE EFFECT SNOW AFFECTING SOUTHERN DOOR COUNTY... A BAND OF LAKE EFFECT SNOW WAS SAGGING SOUTH THROUGH SOUTHERN DOOR COUNTY LATE THIS EVENING. SNOWFALL RATES OF AN INCH AN HOUR WERE LIKELY OCCURRING WITH THIS BAND. THE HEAVIER SNOW BAND SHOULD SHIFT SOUTH OF DOOR COUNTY BY EARLY TUESDAY MORNING. MOTORISTS TRAVELING ALONG HIGHWAY 42 OVER SOUTHERN DOOR COUNTY MAY EXPERIENCE HAZARDOUS DRIVING CONDITIONS...WITH POOR VISIBILITY AND SNOW COVERED ROADS. KIECKBUSCH
The national radar mosaic for the moment the first event began.
3 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, February 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 277079, 277080, 277081.